That was an intentionally innocuous title.
So the last post was nice and sentimental about starting school. I meant everything I said, but it is true that that post is not an entirely accurate reflection of what Wednesday September 4th was like for me. This one will be slightly darker. It will also involve explicit talk of excretion, so I am posting this as a warning to readers. Only keep reading if you don’t mind some body humour. This definitely crosses the TMI boundaries.
The short version: I am in week 2 of a very upset stomach. I hate it because it interferes with things. There is a name for my condition that sounds like a bad punk band.
Other side effects are more or less the same. Except I think the Lyrica was making me tired, so I went off it. It was also “fixing” the wrong pain–it did nothing for my feet or my hyperaesthesia. I’m already feeling more perky so I am inclined to believe my own theory.
That’s all the news you absolutely need. But as you know, part of my therapeutic practice is to report things in detail. So there is more to read, but if you read it, you can’t un-read it.
Scroll down at your own risk.
Here is a picture of a cat, to take up space.
Now I am going to take up more space…
Fuck Andrew Scheer.
Now I am still taking up more space.
Okay, this post is about a phenomenon called the Lenvima Shits. It is not a punk band, though it should be. It is the reason why I uttered the phrase last week “I miss being nauseous.”
As you may know from prior entries, Lenvima messes with people’s digestion. Mine has slowed down radically, so I basically don’t eat much of anything after 8pm and nothing at all after 9 or I wake up with indigestion. I have had bouts of nausea on and off, which come and go, and are actually strongest when I’m hungriest, which is a weird phenomenology: one minute “I feel sick” the next “OMG I’m starving how about some nachos” and then “I feel sick” again, all within a couple minutes. Well, that’s all gone now.
You may recall that I treated my Europe trip as a sort of test for the semester. In a lot of ways it wasn’t, but I put my body under a lot of stress figuring I could bail out at any time. It convinced me I was ready to teach in the fall. Tuesday, before classes start, I was thinking “I can do this!” I was all excited.
So: it’s Wednesday morning. I’ve posted a sentimental post on this very blog. I get on the metro to go into school: it’s meet the grad students and then go into class. Everything is fine.
Then all of a sudden, it isn’t.
Every time the train slows down, I am in agony. In my calmest possible voice, with my eyes watering, I say to Carrie “I’m going to get off at Berri-UQAM. Where do you think the nearest bathroom is?” I exit the train. I go into UQAM. I am clearly not the first person to suss out the right bathroom in my time of need. I make it to the toilet and feel like my entire insides, along with whatever metaphysical stuff may make up a human subject, have exited my body.
Frankly, I’m fine with being rid of whatever parts of my humanity I lost if it meant I no longer had an urgent feeling of needing to go to the bathroom. I am, in fact, as relieved as the people who may have need for the needle deposit bin in my stall.
I take the Imodium in my bag. It seems to work.
On my way out of UQAM, I express my solidarity to my striking workers, though even the word “solid” is upsetting to me at this moment.
I go into school. I don’t eat anything. I look suspiciously even at my water mug. But apart from that, the rest of the day is actually great.
But now, it’s a recurring thing. If I don’t take Imodium, I am sick — it’s not always full-on diarrhea but lots of intestinal cramping and surprise trips to the bathroom.
I try the BRAT diet for 3 days. Nothing helps. My discussion group suggests not worrying about it. Peanut butter helps, someone says. So I try peanut butter. That seems to work. Things start working again. Then they don’t. More Imodium. And on and on.
So, if I want to go out now, it’s drop an Imodium.
Teaching and meetings? Imodium.
Bar mitzvah? Imodium.
Band practice? Imodium.
My rule about side effects is that they have to exist for a week in order to be real.
Welcome to the desert of the real.
I am actually loving being back in the classroom (or my office) with students. That part is a sheer delight, but this whole “in the term” thing is a lot more physically demanding than I expected. I couldn’t hack it with the tiredness I was getting from the Lyrica–I would be fine and then hit a wall, and it was a hell of a wall. And I did not think I’d need an extra hour in the morning to get out of the house just to make sure my digestive situation isn’t going to cause a riot on the metro.
I have learned that there are people who more or less take Imodium every day and that that’s ok as long as I drink lots of water. This is from calls to the pharmacist and from my discussion group. This isn’t that surprising, since in cancer world, people take all sorts of drugs in amounts you’re not normally supposed to. I have also learned that people eat the weirdest things while having the Lenvima Shits, because, well, if it doesn’t matter what you eat, why not?
I’m still being conservative, but there are times (SO MANY ADS FOR PIZZA DURING THE US OPEN) that I have contemplated other foods. I may give in at some point.
In the meantime, I feel like one of those tech bros who want to live to 120 years old by being on some insanely restricted calorie diet.
They did say weight loss is a side effect. I’ve been dropping the pounds but I suspect we’ve moved from a drop to a freefall in the last 10 days.